Alert archive / Iowa / Flash Flood Watches in 2009

Flash Flood Watch 11, NWS Des Moines, IA

October 29, 200935 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Oct 29, 2009, 11:01 AM CDT for 35 counties in Iowa. It took effect at Oct 29, 2009, 1:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2009, 11:01 AM CDT (16:01 UTC)
In effect from
Oct 29, 2009, 1:00 PM CDT
Expired
Oct 29, 2009, 9:44 PM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
Flood severity
None
All 35 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Franklin County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 29 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Oct 29, 6:45 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Oct 29, 6:45 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
645 AM CDT THU OCT 29 2009

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...TODAY
SFC LOW PRESSURE ORGANIZING OVER THE SOUTHERN PLAINS THIS MORNING AS
130KT 300MB JET AND 100KT 500MB JET WORK THEIR WAY NORTHEAST FROM
THE MEXICAN PLATEAU. 50-60KT SOUTHERLY 850 MB JET WORKING ITS WAY
NORTH OVER ERN KANSAS TRANSPORTING QUITE A BIT OF MOISTURE OUR WAY.
SHOWERS AND SCATTERED THUNDERSTORMS HAVE ALREADY BROKEN OUT ACROSS
THE EASTERN CWA...BUT ANOTHER AREA IS NOW MOVING INTO SW IA AND WILL
AFFECT WESTERN COUNTIES EARLY THIS MORNING. WE WILL REMAIN UNDER
TREMENDOUS MOISTURE TRANSPORT ALL DAY...BUT ISENTROPIC LIFT AND
INSTABILITY WILL BE MAXIMIZED THIS MORNING AND EARLY AFTERNOON AS
DPVA AND QG FORCING MAXIMA MOVE NORTHEAST OVER CENTRAL IOWA. A LULL
IN THE MORE WIDESPREAD SHOWER ACTIVITY SHOULD OCCUR DURING THE MID
TO LATE AFTERNOON...SOUTHWEST TO NORTHEAST WHILE WE WAIT FOR THE
ACTUAL LOW CENTER TO MAKE ITS CLOSEST APPROACH TONIGHT. SOUNDINGS
INDICATE THAT A STRONG INVERSION AND OVERCAST CONDITIONS WILL EXIST
TODAY...WHICH WILL PROHIBIT SURFACE DESTABILIZATION. INSTABILITY
ALOFT IS WEAK...BUT A FEW HUNDRED MUCAPE AND STRONG SPEED SHEAR
COULD CERTAINLY LEAD TO A FEW STRONG STORMS...WITH HALF TO THREE
QUARTER INCH HAIL AND A ROGUE WIND GUST TO 50 MPH POSSIBLE. GENERAL
RAINFALL AMOUNTS WILL LIKELY BE IN THE ONE HALF INCH TO ONE INCH
RANGE AS PRECIPITABLE WATER VALUES INCREASE OVER 1.25 INCHES...WHICH
IS MORE THAN 3 TIMES THE NORM FOR THIS TIME OF YEAR.

.LONG TERM...TONIGHT THROUGH WEDNESDAY
DESPITE GOOD CONFIDENCE IN GENERAL SCENARIO FOR THE NEXT SEVERAL
DAYS...SIGNIFICANT DISCREPANCIES IN TIMING AND LOCATION OF EVOLVING
FEATURES AMONG THE VARIOUS MODELS MAKES FOR A PROBLEMATIC FORECAST.
THE FIRST SUCH DIFFICULTY COMES TONIGHT IN THE FORM OF A POTENTIAL
DRY SLOT MOVING UP IN THE SOUTHEASTERN QUADRANT OF THE LOW/MID LEVEL
CYCLONE PASSING JUST TO OUR WEST. GFS REMAINS BULLISH ON THIS
FEATURE WITH THE BULK OF THE PRECIP SHIELD MOVING OUT OF OUR AREA BY
AROUND 09Z FRIDAY...WHILE THE NAM FILLS IN THE DRY SLOT AND IS
SLOWER OVERALL WITH THE SYSTEM KEEPING PRECIP ACROSS THE EASTERN
HALF OF OUR CWA THROUGH FRIDAY MORNING WITH A MORE SUBTLE DRY SLOT
IN THE WEST. THE EVOLUTION OF THIS FEATURE WILL HAVE DRAMATIC
EFFECTS NOT ONLY ON THE POP/QPF FORECAST BUT ALSO ON TEMPERATURES
AND CLOUD COVER LATER TONIGHT. THE 12Z ECMWF LOOKS EXCELLENT AND IS
IN THE MIDDLE OF THE REST OF THE MODEL SUITE IN ITS TREATMENT OF THE
DRY SLOT TONIGHT...AND HAVE GENERALLY GONE WITH A BLEND OF ITS
SOLUTION AND THE INHERITED FORECAST WHICH RESULTS IN
LIKELY/CATEGORICAL POPS ACROSS THE AREA THROUGH 06Z
TONIGHT...DROPPING INTO THE 20-40 POP RANGE AFTER MIDNIGHT. THUNDER
WILL REMAIN QUITE POSSIBLE THROUGH 06Z WITH BOTH THE GFS AND NAM
INDICATING SUFFICIENT INSTABILITY ALOFT ACROSS MOST OF OUR AREA.

AT ANY RATE THE LARGE SWATH OF PRECIP AHEAD OF THE SYSTEM SHOULD
CLEAR OUR AREA BY NOON FRIDAY AT THE LATEST. BY MID-MORNING FRIDAY
WIND SPEEDS COULD BE A CONCERN FOR OUR CWA DEPENDING ON THE EXACT
TRACK OF THE LOW PRESSURE SYSTEM...WITH BUFKIT SOUNDINGS SUGGESTING
WINDS NEAR 30 KT JUST OFF THE DECK AT TIMES. FOR NOW IT APPEARS THAT
CONDITIONS WILL BE BREEZY TO WINDY BUT REMAIN BELOW ADVISORY
CRITERIA...BUT THIS WILL BEAR MONITORING ON SUBSEQUENT SHIFTS.
OTHERWISE...A SECONDARY TROUGH AND DEFORMATION ZONE APPEAR LIKELY
TO TRAVERSE OUR AREA BETWEEN FRIDAY AFTERNOON AND EARLY SATURDAY
MORNING WITH SURPRISINGLY GOOD CONSENSUS AMONG THE MODELS ON THIS
SCENARIO. HAVE INSERTED SLIGHT POPS PROGRESSING FROM WEST TO EAST
DURING THIS TIME...BUT AM HESITANT TO GO UP TO CHANCE GIVEN THE
LIGHT AND PROBABLY SPOTTY NATURE OF MEASURABLE PRECIP ASSOCIATED
WITH THIS FEATURE. BEHIND THE SECONDARY TROUGH COOLER AND DRIER AIR
WILL FILTER IN FROM THE NORTHWEST BRINGING A CESSATION OF POPS
SATURDAY AND SATURDAY NIGHT AS HIGH PRESSURE MOVES BY TO THE SOUTH.
A WEAK MID-LEVEL SHORTWAVE AND SURFACE TROUGH APPEAR TO PASS THROUGH
THE AREA SUNDAY/SUNDAY NIGHT...BUT MOISTURE WILL BE LIMITED AND WITH
LIGHT/SPOTTY MEASURABLE QPF EXPECTED WILL AGAIN STICK WITH SLIGHT
POPS BEFORE DRYING OUT AGAIN MONDAY/MONDAY NIGHT WITH MORE HIGH
PRESSURE BUILDING IN.

&&

.HYDROLOGY...
STREAM FLOWS ARE MUCH ABOVE NORMAL STATEWIDE...IN THE WAKE OF THE
RECENT MODERATE TO HEAVY RAINFALL. THE STATEWIDE AVERAGE FOR STREAM
FLOWS AS OF TODAY IS THE 91ST PERCENTILE. ALTHOUGH ADDITIONAL QPF IS
EXPECTED WITH THE APPROACHING STORM SYSTEM OVER THE NEXT 48
HRS...THE RELATIVELY PROGRESSIVE NATURE OF IT WILL KEEP AMOUNTS
LOWER THAN WOULD OTHERWISE BE EXPECTED. RFC ENSEMBLE HYDROGRAPHS
SHOW MOST RIVERS REMAINING BELOW FLOOD STAGE. THE MAIN EXCEPTION IS
THE E FK DES MOINES RIVER NEAR ALGONA...WHICH IS ALREADY HANGING
AROUND FLOOD STAGE PRESENTLY.

&&

.AVIATION...29/12Z
IFR TO MVFR CONDITIONS THE RULE STARTING OUT THIS MORNING. SHRA AND
TSRA WILL CONTINUE TO PLAGUE CENTRAL IOWA TAF SITES THROUGH MUCH OF
THE DAY...WITH COINCIDENT VARIATIONS IN VSBY AND CEILINGS.
CONFIDENCE LOWER THAN WOULD LIKE AT THIS STAGE IN THE EVENT
REGARDING EVENTUAL SURGE OF DRY NOSE NORTHEAST INTO IOWA AS THE LOW
PRESSURE SYSTEM TO OUR SOUTHWEST MOVES NORTH. WILL CARRY AT LEAST
-SHRA WITH CB MENTION IN THE FORECAST INTO TONIGHT UNTIL LATE WHEN
FRONT MOVES THROUGH AND CLEARS THE PRECIP THREAT...AT LEAST
TEMPORARILY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MOYER
LONG TERM...LEE
HYDRO...SMALL
AVIATION...MOYER
Hazardous weather outlook, Oct 29, 4:50 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
450 AM CDT THU OCT 29 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
450 AM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS WILL AFFECT THE AREA THROUGH TODAY AND
INTO TONIGHT...ENDING BY MIDNIGHT. A FEW STORMS COULD BE
STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE WHICH COULD LEAD TO SOME MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 9:50 AM CDTRiver Flood WarningDMXMahaska, Marion5 days
Oct 29, 9:50 AM CDTRiver Flood WarningDMXHumboldt, Kossuth35 hr
Oct 29, 1:51 PM CDTAreal Flood AdvisoryDMXDavis, Wapello6 hr
Oct 29, 1:57 PM CDTAreal Flood AdvisoryDMXButler, Cerro Gordo, Franklin6 hr

Nearby

Flash Flood Watches in Iowa, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.